While the antibiotic ciprofloxacin has been used for over 25 years, there is limited information on the potentially serious interaction that may occur when it is given with the antipsychotic agent clozapine. This case, published in Case Reports in Psychiatry, is the first to describe a fatal outcome with such an interaction.
The patient, a 28-year-old community-dwelling female with severe intellectual disability, was brought to the emergency department after experiencing two episodes of feeling faint without an obvious cause. The patient had a history of behavioral issues that were consistent with schizophrenia. Her medications included:
- Clozapine dissolving tablets 100mg twice daily
- Bupropion XL 150mg daily in the AM
- Escitalopram 10mg once daily in the AM
- N-acetylcysteine 1200mg twice daily
- Memantine 10mg twice daily
- L-thyroxine (for hypothyroidism)
- Famotidine (for gastroesophageal reflux)
- Fish oil, aspirin (for dyslipidemia)
- Fluticasone, levocetirizine (for seasonal allergies)
No changes in her medications were reported by the house staff who brought her to the ED; the patient had limited verbal abilities and her medication supplies were controlled by the staff. Physical examination only indicated tachycardia and tachypnea but without respiratory distress. The patient was uncooperative with any further testing so she was discharged with a prescription for lorazepam 1mg every 6 hours to treat her anxiety.
The next day, the patient was taken to an outpatient lab for testing where the following abnormalities were noted:
- White blood cell count: 14.7 with 84.1% neutrophils
- Nonfasting glucose: 179mg/dL
- Creatinine: 1.5mg/dL
- CO2: 16mmol/L
- Urinalysis: trace bacteria with 3–4 WBC per high power field
A diagnosis of urinary tract infection (UTI) was made and the patient was started on ciprofloxacin 500mg twice daily that night. Two days later, the patient collapsed and emergency services were unable to resuscitate her; postmortem examination revealed a clozapine level of 2,900ng/mL (femorally) and 24,300ng/mL (hepatically). Acute drug toxicity was listed as the cause of death.